Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 53, NWS Grand Rapids, MI

July 25, 2012

NWS Grand Rapids, MI issued this small craft advisory at Jul 25, 2012, 4:22 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2012, 4:22 PM EDT (20:22 UTC)
Expired
Jul 26, 2012, 3:43 AM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WHUS73 KGRR 252022
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
422 PM EDT WED JUL 25 2012

LMZ847>849-260430-
/O.NEW.KGRR.SC.Y.0053.120725T2022Z-120726T0800Z/
GRAND HAVEN TO WHITEHALL MI-WHITEHALL TO PENTWATER MI-
PENTWATER TO MANISTEE MI-
422 PM EDT WED JUL 25 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EDT THURSDAY. 

* WINDS...SOUTH WINDS OF 15 TO 30 KNOTS THIS EVENING WILL SHIFT TO
  THE WEST AND THEN NORTH OVERNIGHT WHILE SUBSIDING TO 15 TO 20
  KNOTS. 

* WAVES...WAVES IN THE ADVISORY AREA WILL BE IN THE 3 TO 7 FOOT
  RANGE THIS EVENING...GRADUALLY SUBSIDING OVERNIGHT TO 2 TO 4
  FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
DUKE
1 follow-up statement
117 
WHUS73 KGRR 260743
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
343 AM EDT THU JUL 26 2012

LMZ847>849-260845-
/O.CAN.KGRR.SC.Y.0053.000000T0000Z-120726T0800Z/
GRAND HAVEN TO WHITEHALL MI-WHITEHALL TO PENTWATER MI-
PENTWATER TO MANISTEE MI-
343 AM EDT THU JUL 26 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

WINDS AND WAVES HAVE DECREASED BELOW ADVISORY CRITERIA. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 25, 4:15 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 25, 4:15 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT WED JUL 25 2012

.SYNOPSIS...
ISSUED AT 415 PM EDT WED JUL 25 2012
LOW PRESSURE WILL MOVE INTO THE NORTHERN GREAT LAKES REGION TONIGHT
SWINGING A WARM FRONT THROUGH THE AREA THIS EVENING. THE WARM FRONT
SHOULD PUSH THROUGH WITH DRY CONDITIONS FOR THE MOST PART. A COLD
FRONT POISED UPSTREAM THOUGH IS EXPECTED TO TOUCH OFF SHOWERS AND
STORMS THIS EVENING TO THE NORTH AND WEST OF THE AREA WHICH WILL
SLIDE INTO THE REGION THIS EVENING AND TONIGHT. SOME OF THESE STORMS
MAY REACH SEVERE LEVELS WITH DAMAGING WINDS BEING THE MAIN
THREAT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 96. SHOWERS AND
STORMS WILL MIGRATE SOUTH THROUGH THE STATE LATE TONIGHT AND
THURSDAY ALONG AND NEAR THE COLD FRONT. ANOTHER CHANCE FOR SHOWERS
AND A FEW THUNDERSTORMS WILL EXIST ON FRIDAY AS AN UPPER LOW SWINGS
THROUGH THE GREAT LAKES.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 415 PM EDT WED JUL 25 2012

MAIN CONCERN IN THE SHORT TERM IS THE CHANCES FOR SEVERE WEATHER
THIS EVENING THROUGH THURSDAY.

DEEPER MOISTURE AND INSTABILITY ARE BEGINNING TO MAKE INROADS INTO
SOUTHWEST LOWER MICHIGAN SOUTH AND WEST OF GRAND RAPIDS. STRONG
INSTABILITY CONTINUES TO DEVELOP TO OUR WEST OVER WISCONSIN AND
MINNESOTA WITH 100MB ML CAPE VALUES IN EXCESS OF 3000 J/KG. ONCE
STORMS FIRE THIS EVENING TO THE WEST OF THE AREA THEY WILL TEND TO
ROLL EAST IN THE DEEP LAYER FLOW INTO CENTRAL LOWER MICHIGAN. THE
MAIN THREAT SHOULD BE ALONG AND NORTH OF INTERSTATE 96 LATER THIS
EVENING. STRONG DAMAGING WINDS WILL BE THE MAIN THREAT WITH WINDS OF
35 TO 45 KNOTS IN THE 850MB-500MB LAYER. 0-6KM SHEAR VALUES SUPPORT
THE POSSIBILITY AS WELL FOR SEVERE WEATHER.

THE STORMS WILL GRADUALLY SINK SOUTH THROUGH LOWER MICHIGAN
OVERNIGHT ALONG AND AHEAD OF THE COLD FRONT. CANNOT RULE OUT THREAT
OF SEVERE EVEN OVERNIGHT WITH INSTABILITY CONTINUING AND THE 850MB
LLJ PERSISTING.

THE THREAT FOR SEVERE EXISTS INTO THURSDAY AS WELL AS THE FRONT
SLIDES OUT OF OUR AREA IN THE EARLY AFTERNOON. MCS DEVELOPMENT
ACROSS THE AREA TONIGHT THOUGH WILL DICTATE STABILITY AND LIKELIHOOD
OF STORMS TOMORROW. OVERALL THINK OUR BEST CHANCE AT STORMS AND
SEVERE WEATHER IS TONIGHT.

ANOTHER CHANCE FOR SHOWERS AND STORMS EXISTS ON FRIDAY AS THE UPPER
LOW DROPS INTO THE AREA.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 415 PM EDT WED JUL 25 2012

THE LONG TERM PORTION OF THE FCST LOOKS TO START OUT QUIET FOR THE
WEEKEND. A TRANSITION IS THEN EXPECTED TO A LITTLE MORE OF AN
UNSETTLED WEATHER PATTERN FOR THE FIRST PORTION OF NEXT WEEK.

THE AREA IS EXPECTED TO BECOME UNDER THE INFLUENCE OF SOME RIDGING
AT THE BEGINNING OF THE PERIOD ON SAT...IN THE WAKE OF THE WAVE THAT
WILL PASS THROUGH THE AREA ON FRI. THIS RIDGE WILL NOT BE THE MAIN
RIDGE AXIS OF THE HOT DOME ACROSS THE CENTRAL PORTION OF THE
COUNTRY...BUT IT WILL BE AN EXTENSION OF THE RIDGE. THIS WILL ALLOW
FOR DRY CONDITIONS. MAX TEMPS SHOULD BE IN THE LOW TO MID 80S WITH
H850 TEMPS IN THE MID TEENS.

THE RIDGING AT THE SFC WILL SLIP EAST OF THE AREA LATER IN THE
WEEKEND AS WE BECOME UNDER THE INFLUENCE OF WEAK TROUGHING JUST
DOWNSTREAM OF THE MAIN UPPER RIDGE AXIS. THE TROUGHING IS NOT
PRONOUNCED...BUT THE MODELS DO HAVE THAT LOOK THAT WE COULD BE
LOOKING AT SHORT WAVES RIDING ALONG THE MEAN UPPER FLOW. THIS
COMBINED WITH WEAK RETURN FLOW OUT OF THE GULF HELPING SUPPLY A MORE
MOIST ATMOSPHERE WILL KEEP A CHC OF PCPN IN. MAX TEMPS WILL LIKELY
REMAIN IN THE MID TO POSSIBLY UPPER 80S WITH NO STRONG ADVECTION
EITHER WAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 150 PM EDT WED JUL 25 2012

THE MAIN CONCERN TO AVIATION INTERESTS WITH THIS SET OF FCSTS IS
CONVECTIVE TRENDS...ESPECIALLY THIS EVENING. LATEST DATA IS STARTING
TO CONVERGE ON THE EXPECTED EVOLUTION OF STORMS FOR THIS EVENING. WE
ARE EXPECTING A BAND OF STORMS TO DEVELOP NORTHWEST OF THE AREA NEAR
KGRB AROUND 22-23Z TONIGHT. THESE ARE EXPECTED TO MOVE SE THROUGH
THE EVENING AND INTO THE EARLY OVERNIGHT HOURS. WE EXPECT THEM
AROUND KMKG AROUND 00-01Z AND THEN REACHING THE KJXN AREA AROUND
03-04Z. WIND GUSTS WILL BE THE MAIN THREAT ALONG WITH THE NORMAL
STORM HAZARDS.

SOME RESIDUAL SHOWERS WILL BE LIKELY BEHIND THE MAIN LINE OF STORMS.
MODELS ARE INDICATING SOME LOW CLOUDS MOVING IN BEHIND THE
FRONT...SIMILAR TO WHAT IS GOING ON CURRENTLY BEHIND THE FRONT.
ENOUGH WIND SHOULD BE IN PLACE TO KEEP FOG FROM BEING A BIG ISSUE.
WINDS WILL BECOME NW.

THE LOWER CLOUDS SHOULD LIFT INTO A VFR DECK DURING THE MID TO LATE
MORNING HOURS ON THU. THE SRN TERMINALS COULD SEE ANOTHER ROUND OF
SHOWERS/STORMS THU AFTERNOON...HOWEVER THE CONFIDENCE IN THAT RIGHT
NOW IS TOO LOW TO MENTION AT THIS TIME.

&&

.MARINE...
ISSUED AT 415 PM EDT WED JUL 25 2012

WILL MAINTAIN THE SMALL CRAFT ADVISORY AND BEACH HAZARDS STATEMENT
INTO TONIGHT IN THE SAME CONFIGURATION. STRONG SOUTHERLY FLOW
CONTINUES ACROSS THE NORTHERN NEARSHORE WATERS WITH THE LUDINGTON
BUOY CURRENTLY GUSTING TO 27 KNOTS WITH 7 FOOT WAVES. THE WINDS AND
WAVES SHOULD GRADUALLY COME DOWN TONIGHT INTO THURSDAY AS THE
GRADIENT BECOMES BAGGIER. THERE IS THE POTENTIAL FOR WAVES TO FLIRT
WITH THE 3-4 FEET ON THURSDAY AS THE WINDS COME AROUND TO THE
NORTHWEST. CONFIDENCE IN HOW STRONG THE WINDS ARE IS A BIT LOW AND
WILL ISSUE NO HEADLINES AT THIS POINT FOR THURSDAY. WINDS AND WAVES
SHOULD BE A NON ISSUE FOR FRIDAY AND SATURDAY.

&&

.HYDROLOGY...
ISSUED AT 415 PM EDT WED JUL 25 2012

HEAVY RAIN IS A DISTINCT POSSIBILITY THE NEXT 12 TO 24 HOURS....BUT
THE MAIN THREAT MAY END UP BEING JUST NORTH OF THE AREA. THAT
SAID...850MB MOISTURE TRANSPORT IS AIMED INTO NORTHERN AND CENTRAL
LOWER MICHIGAN THIS EVENING...TRANSLATING SOUTH INTO SOUTHERN LOWER
MICHIGAN TONIGHT. THINKING CURRENTLY IS THE HIGHER END AMOUNTS WILL
BE BETWEEN A QUARTER AND THREE QUARTERS OF AN INCH ACROSS SOUTHWEST
LOWER MICHIGAN...WITH THE HIGHER AMOUNTS ACROSS CENTRAL LOWER.
STORMS WILL LIKELY BE MOVING AT A GOOD CLIP...BUT IF STORMS TRAIN
OVER THE SAME AREAS HIGHER TOTALS ARE POSSIBLE. REPEATED MCS/S
ROLLING OVER NORTHERN LOWER MAKE THAT THE BEST LIKELIHOOD FOR HIGHER
TOTALS. FRONTAL BOUNDARY WILL SHIFT SOUTH OF THE AREA TAKING THE
DEEPER MOISTURE AND HEAVY RAIN WITH IT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT THROUGH LATE TONIGHT FOR MIZ037-043-050.

LM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR LMZ847>849.

&&

SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, Jul 25, 3:50 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT WED JUL 25 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
350 PM EDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
THIS EVENING INTO THE EARLY OVERNIGHT HOURS. WHILE THIS THREAT
INCLUDES THE ENTIRE AREA...THE HIGHEST RISK FOR SEVERE WEATHER IS
NORTH OF THE INTERSTATE 96 CORRIDOR WHERE ISOLATED TORNADOES ARE
ALSO POSSIBLE. STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 30 TO
50 MPH.

LOCALLY HEAVY RAINFALL AMOUNTS IN EXCESS OF TWO INCHES COULD ALSO
OCCUR NORTH OF INTERSTATE 96 THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY... BUT THE MAIN RISK OF
SEVERE WEATHER SHOULD SHIFT SOUTHEAST INTO THE OHIO VALLEY REGION. A
CHANCE OF THUNDERSTORMS ALSO EXISTS ON FRIDAY THEN AGAIN NEXT MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED AFTER 6 PM...PARTICULARLY
ALONG AND NORTH OF THE INTERSTATE 96 CORRIDOR.

LMZ844>849-260815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
350 PM EDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT AND BEACH
GOERS NORTH OF GRAND HAVEN TODAY DUE TO STRONG SOUTHERLY WINDS.

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
THIS EVENING AND DURING THE EARLY OVERNIGHT HOURS. WHILE THIS THREAT
INCLUDES ALL OF LAKE MICHIGAN... THE HIGHEST RISK FOR SEVERE WEATHER
IS NORTH OF MUSKEGON WHERE ISOLATED TORNADOES ARE ALSO POSSIBLE.
STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 30 TO 50 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY... BUT THE MAIN RISK OF
SEVERE WEATHER SHOULD SHIFT SOUTHEAST INTO THE OHIO VALLEY REGION. A
CHANCE OF THUNDERSTORMS ALSO EXISTS ON FRIDAY THEN AGAIN NEXT MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED AFTER 6 PM THIS
EVENING... PARTICULARLY NORTH OF MUSKEGON.

MEADE NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:39 PM EDTBeach Hazards StatementGRRMason, Muskegon, Oceana15 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.